Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 220, NWS Mobile, AL

August 22, 1999Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 22, 1999, 4:59 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 1999, 4:59 PM CDT (21:59 UTC)
Expired
Aug 22, 1999, 6:00 PM CDT
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Butler County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 103 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1999-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1999-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 222201 RRA
SVRMOB
ALC013-041-222300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
459 PM CDT SUN AUG 22 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUTLER COUNTY IN SOUTHERN ALABAMA
  CRENSHAW COUNTY IN SOUTHERN ALABAMA

* UNTIL 600 PM CDT

* AT 459 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 7 MILES NORTHEAST OF GREENVILLE... MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  SAVILLE BY 530 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:46 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 22, 2:46 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF FOR WX...
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CDT SUN AUG 22 1999

LOOKS LIKE ETA MODEL STILL BEST CHOICE BY FAR FROM INITIALIZATION.
LIKE YESTERDAY...SURFACE STREAMLINES AND ISOBARS PRETTY CONGRUENT
WITH LOCAL DATA AND DATA NEAR HURRICANE BRET. MUCH BETTER JOB TODAY
WITH THE SURFACE TEMPERATURE AND DEWPOINT ANALYSIS AS WELL.

MAIN CONCERN LOCALLY TODAY IS AN INCREASED...IE MODERATE...RISK OF
WET MICROBURSTS IN MOSTLY COASTAL COUNTIES. USING SIL SOUNDING
MODIFIED FOR 18Z...700-500 MB MID LAYER FAIRLY DRY AT A TAD LESS
THAN 30 PERCENT. DAPE VALUES CAME OUT TO 570 J/KG RENDERING A MAX
DOWNBURST OF 68 KT...IF IT OCCURS. SCOPE SHOWS SCATTERED CONVECTION
NOW  AND LIKELY TO BE MORE NUMEROUS OVER THE NEXT FEW HOURS AS A
SHORT WAVE WHICH TRANSITED THROUGH AROUND 12Z ELONGATES AS FORECAST.
LIKE YESTERDAY...COULD GET A ISOLATED...BRIEF BUT POTENTIALLY
DAMAGING DOWNBURST STORM TODAY. SO LOOKING AT HIGHER LIKELIHOOD OF
WARNINGS TODAY THAN YESTERDAY...CONTINUED INTO EARLY THIS EVENING
AND THEN POSSIBLY AGAIN TOMORROW AFTERNOON.

FOR MONDAY...THAT TROUGH STILL LINGERS OVER NRN ZONES AGAIN GIVING
SUPPORT TO WDLY SCT AND SCT TSTMS OVER AREA. RUC SHOWS CAPE NEAR
3000 AT 1800Z.

NEED TO TWEAK FAN POPS IN EARLY PERIODS FOR CONVECTION AND THINK 50
IS A TAD HIGH IN OUTLOOK THIS FAR SOUTH. MAY ANTICIPATE SOME
TROPICAL PLUME EFFECTS FROM LANDFALL OF BRET... BUT MOST OF THE HI POPS
APPEAR TO COME FROM A TRANSITING S/W. MEDIA INTERESTS ARE URGED TO
KEEP UP WITH LATEST GUIDANCE ON BRET.

OVER THE COASTAL WATERS...LITTLE CHANGE.  LIGHT-MODERATE SLY FLOW
WITH WIDELY SCT TSTMS.

COORD WITH NEW...TLH...JAN...BHM.

FCSTID 77

PRELIM NUMBERS...
MOB BT 075/094 074/091 071 77332
PNS BT 074/093 075/091 074 77332
DTS BT 074/093 075/091 074 77232
GZH BT 071/094 071/091 073 77323
61A BT 071/094 071/091 073 77323
2RO BT 068/094 070/092 072 77223

MOB  MOBILE REGIONAL AL
PNS  PENSACOLA REGIONAL FL
DTS  DESTIN FL
GZH  EVERGREEN AL
61A  CAMDEN AL (WILCOX COUNTY)
2RO  WAYNESBORO MS (WAYNE COUNTY)

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:08 PM CDTSevere Thunderstorm WarningMOBCovington37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.